Aminosalicylaten bij de ziekte van Crohn: geringe indicatie, ernstige bijwerkingen

Klinische les
14-11-2011
Steven B. Uittenbogaart en Michael Klemt-Kropp

Mesalazine and sulphasalazine for Crohn’s disease: few indications, severe adverse reactions

Three case reports of serious adverse effects caused by mesalazine and sulfasalazine

Introduction

Aminosalicylic acids are widely used in inflammatory bowel disease. We present three cases of adverse effects due to mesalazine and sulfasalazine.

Case description

A 43-year-old woman with Crohn disease used mesalazine as maintenance therapy. During check-up she did not suffer gastro-intestinal complaints, but had developed peripheral arthritis of two joints. Mesalazine was replaced by sulfasalazine. Within days she developed fever, a dry cough and a rash. X-ray revealed bilateral infiltrates. She was admitted to the hospital and required intubation because of respiratory distress. Only after sulfasalazine was discontinued on day 3, did the fever drop and respiratory distress improve. Second exposure to sulfasalazine after a week again provoked a fever and rash. Mesalazine was started without complications, demonstrating that the sulfapyridine-component of sulfasalazine caused the reaction. However, similar symptoms have been described for mesalazine, proving both components of sulfasalazine can provoke pulmonary adverse events.

A 56-year-old male experienced worsening abdominal symptoms after starting mesalazine for an exacerbation of Crohn disease, which improved after stopping the drug. Paradoxal worsening of colitis is an allergic reaction due to aminosalicylic acids that can mimic the underlying disease.

A 23-year-old woman was diagnosed with Crohn disease and prescribed mesalazine, after which symptoms lessened. Six months later she suffered an exacerbation for which budesonide was started. After three weeks she developed severe abdominal pain radiating to the back and shoulders. Laboratory results revealed raised amylase en lipase. Abdominal ultrasound showed swelling of the pancreas and no bile duct abnormalities. Medically induced acute pancreatitis was suspected. Mesalazine and budesonide were stopped after which symptoms disappeared. Acute pancreatitis can occur as an idiosyncratic reaction even after long term use of mesalazine. Pancreatitis due to budesonide has not previously been described.

Conclusion

Use of 5-aminosalicylates such as sulfasalazine and mesalazine is indicated for ulcerative colitis. For patients with Crohn disease use is limited to patients with surgically induced remission with a contraindication for immunosuppressive medication. The patients in these case reports did not have a good indication for aminosalicylates. No definitive evidence for difference in efficacy exists between sulfasalazine and mesalazine.

Adverse effects of aminosalicylic acids can be divided into dose-related side effects, allergic reactions en idiosyncratic reactions. Dose related side effects are common for sulfasalazine. Up to 30% of users discontinue therapy because of nausea, dyspepsia, headache or fatigue. Mesalazine has been developed to avoid the dose-related side-effects due to the sulfapyridine component of sulfasalazine. However, for both drugs allergic and idiosyncratic reactions have been reported. Which of the drugs causes more serious adverse side effects is not clear.

For the patient with interstitial pneumonitis the reaction is caused by the sulfapyridine component of sulfasalazine. We also reported a case of acute pancreatitis using mesalazine and budesonide. Mesalazine has been known to cause acute pancreatitis up to one year after start. Pancreatitis has not been described as an adverse reaction to budesonide to our knowledge.

Although aminosalicylic acids are usually well tolerated, physicians should be aware of side effects. Use of the drugs should be preserved for patients with strict indications.

This supplementary information is presented as submitted by the corresponding author. It has not been copy-edited by NTvG.